SKIN BLOG

Vaccinations & Fillers | what is all the fuss about?

As our national Covid-19 vaccination program rolls out over the coming months, many patients have questions & concerns about safety, which is understandable for any new medication/drug. Check out this explanation from our Medical Director Dr. Sarah Boxley, along with our clinic guidelines for when to time your filler procedure around your vaccination schedule.

One of the things you may have heard about are reports of possible reactions caused by one of the mRNA vaccinations in patients with pre-existing dermal filler. Media interest in this stems from 3 patients (out of 15,184) in the Moderna vaccine trial (which is not one of the ones being used as yet in Australia) who developed a few days of facial or lip swelling after having the vaccine. In all 3 cases, the swelling resolved with some oral antihistamine or steroid tablets with no further issues. The professional aesthetics industry was expecting the potential for this type of reaction, and we are aware that we are likely to see more of it as large numbers of people are vaccinated in a short period of time. 


Why were we expecting it?


This short-lived swelling is known as a Delayed Onset Reaction (DOR), which is a well-recognised side effect of dermal filler treatment. DORs can occur weeks, months or even years after placement of the filler, when the immune system is challenged. Potential triggers for DORs include

  • viral illnesses
  • bacterial infections (most commonly sinus, ear or dental infections)
  • dental procedures
  • excessive UV exposure
  • subsequent aesthetic procedures (ie another filler procedure can trigger a temporary reaction in your previous filler)
  • vaccinations of any sort

So it is no surprise at all that one of these new vaccinations has been associated with some temporary swelling in pre-existing filler. The soft tissue swelling that has been reported following Covid-19 vaccination, is not unique to these vaccines and similar reactions can occur to many different vaccinations. Similarly, acute infection with Covid-19 can also profoundly stimulate the immune system and create a DOR in a patient who has previously undergone a filler treatment. Current case studies suggest that these reactions are more protracted and can be more difficult to resolve than the DORs following vaccination.

A recent global survey has shown that the currently available Covid-19 vaccines do not have any greater a risk of a soft tissue reaction than the other triggers in the list above. This is great news for those of us wishing to be vaccinated.

The current evidence suggests that acute DORs after vaccinations in patients with soft tissue fillers appear as mild to moderate oedema (swelling), which is sometimes associated with erythema (redness) and tenderness, although cases of angioedema (swelling of the lips/tongue/eyelids) have also been reported. These reactions are often spontaneous and self-limiting and are likely to be due to the heightened immune response following the vaccination, but usually quickly subside without treatment. 


So our advice (which is in line with the recently published ACE-group guidelines) is the same as for any other vaccination:

  1. Although there is limited evidence and only a very small number of cases, there is a risk of inflammatory reactions and soft tissue swelling in patients who have previously had soft tissue fillers, or plan to have treatment, after Covid-19 vaccination.
  2. Do not undergo a dermal filler procedure in the 2 weeks before your planned vaccination date or within the 3 weeks after having received a vaccination.
  3. Do not attend for treatment if you have symptoms consistent with COVID-19 or are suffering from ongoing symptoms from previous infection.
  4. If you develop any reactions following your dermal filler procedure, it is important that you contact your healthcare practitioner at the earliest opportunity.
  5. If you develop any reactions following your treatment, you may require medication to manage the complication. This may include oral steroid medication, which may lower your immunity to COVID-19 if you have recently been vaccinated.

References:

1. UK ACE Group guidelines on SARS-CoV2: https://uk.acegroup.online/wp-content/uploads/sites/9/2021/03/ACE-Group-Guidelines-SARS-CoV-2.pdf

2. Gotkin, R.H et al (April 2021). Global Recommendations on COVID-19 Vaccines and Soft Tissue Filler Reactions: J Drugs Dermatol, 20(4): doi:10.36849/JDD.2021.6041 

3. American Society for Dermatologic Surgery Guidance Regarding SARS-CoV-2 mRNA Vaccine Side Effects in Dermal Filler Patients: www.asds.net/Portals/0/PDF/secure/ASDS-SARS-CoV-2-Vaccine-Guidance.pdf.